Alert archive / Florida / Tornado Warnings in 2024
Tornado Warning 4, NWS Tampa Bay, FL
NWS Tampa Bay, FL issued this tornado warning at Jan 9, 2024, 4:22 PM EST for Pinellas County, Florida. It was in force for 9 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jan 9, 2024, 4:22 PM EST (21:22 UTC)
- Expired
- Jan 9, 2024, 4:31 PM EST
- In force
- 9 min
- Issued by
- NWS Tampa Bay, FL
- Area
- Storm-based polygon
- Tornado
- Radar indicated
- Hail
- 0.75 in
County Pinellas County, FL
The radar
The Tampa radar (KTBW), 22 km from the middle of the area, began a volume at 21:27 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jan 9, 4:23 PM EST | TORNADO | 2 E Saint Petersburg, FL | A Local Storm Report was reported by Pinellas County 911 in St Petersburg. The roof of the apartment building at the incident address was damaged by a possible tornado. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this tornado warning; the first came 1 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jan 9, 1:15 PM EST | Tornado Watch | SPC | 7 hr |
The nearest sounding before it
Tampa Bay, FL (KTBW), launched 12:00Z, 9.4 hours before the alert went out and 22 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 5 J/kg
- Mixed-layer CIN
- -376 J/kg
- Mixed-layer LCL
- 734 m above ground
- 0-6 km bulk shear
- 60 kt
- 0-1 km storm-relative helicity
- 558 m²/s²
- 0-3 km storm-relative helicity
- 690 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.4
The text
As transmitted.
005
WFUS52 KTBW 092122
TORTBW
FLC103-092145-
/O.NEW.KTBW.TO.W.0004.240109T2122Z-240109T2145Z/
BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Tampa Bay Area Ruskin FL
422 PM EST Tue Jan 9 2024
The National Weather Service in Ruskin has issued a
* Tornado Warning for...
Southeastern Pinellas County in west central Florida...
* Until 445 PM EST.
* At 422 PM EST, a severe thunderstorm capable of producing a tornado
was located over Saint Petersburg, moving northeast at 45 mph.
HAZARD...Tornado.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed.
Damage to roofs, windows, and vehicles will occur. Tree
damage is likely.
* This dangerous storm will be near...
Downtown Saint Petersburg and St. Petersburg around 425 PM EST.
Other locations impacted by this tornadic thunderstorm include Vinoy
Park, Albert Whitted Airport, Lake Maggiore, Tropicana Field, Boyd
Hill Nature Preserve, Venetian Isles, Crescent Lake, Snell Isle, and
Gulfport.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! If your home is flooded, avoid flood waters. If
possible, take shelter in an interior room. Avoid windows. If you are
outdoors, in a mobile home, or in a vehicle, move to the closest
substantial shelter and protect yourself from flying debris.
&&
LAT...LON 2789 8253 2787 8253 2787 8254 2786 8255
2786 8254 2785 8255 2783 8253 2774 8257
2772 8268 2776 8270
TIME...MOT...LOC 2122Z 242DEG 41KT 2775 8266
TORNADO...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
$$
TBW1 follow-up statement
435
WWUS52 KTBW 092131
SVSTBW
Severe Weather Statement
National Weather Service Tampa Bay Area Ruskin FL
431 PM EST Tue Jan 9 2024
FLC103-092141-
/O.CAN.KTBW.TO.W.0004.000000T0000Z-240109T2145Z/
Pinellas FL-
431 PM EST Tue Jan 9 2024
...THE TORNADO WARNING FOR SOUTHEASTERN PINELLAS COUNTY IS
CANCELLED...
The storm which prompted the warning has moved out of the area.
Therefore, the warning has been cancelled.
A Tornado Watch remains in effect until 900 PM EST for west central
Florida.
LAT...LON 2789 8253 2787 8253 2787 8254 2786 8255
2786 8254 2785 8255 2783 8253 2774 8257
2772 8268 2776 8270
TIME...MOT...LOC 2130Z 242DEG 41KT 2780 8255
$$
TBWWhat forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tampa Bay, FL wrote its last area forecast discussion before this tornado warning went out at Jan 9, 3:08 PM EST, 1 hour 14 minutes earlier.
Area forecast discussion, Jan 9, 3:08 PM EST, 1 hour 14 minutes before
Area Forecast Discussion
National Weather Service Tampa Bay Ruskin FL
308 PM EST Tue Jan 9 2024
...New DISCUSSION, AVIATION, MARINE, FIRE WEATHER...
.DISCUSSION...
Issued at 211 PM EST Tue Jan 9 2024
Squall line continuing to advance eastward across the region with
gusty southerly winds out ahead of it. This line will exit the
forecast area later this evening with a few showers behind it.
Winds will diminish and shift to northwest overnight as the cold
front moves through with cooler drier air returning for midweek.
Our next storm system approaches late in the week with a warm
front lifting north Thursday and Thursday night leading to more
clouds and some showers. During Friday the cold front associated
with this system will approach with gusty southerly winds bringing
warm moist air back north again. Cold front will move across the
area Friday night preceded by another line of convection. Overall
pattern is similar to todays event, but not looking quite as
strong at this time.
Cooler drier air returns for the weekend and then we'll do it all
again late Monday through Tuesday as another storm system develops
and moves across the southeast states.
&&
.AVIATION...
(18Z TAFS)
Issued at 211 PM EST Tue Jan 9 2024
Showers and thunderstorms will move across the TAF sites during
the mid to late afternoon and evening hours causing some IFR/local
LIFR conditions along with the possibility of some strong wind
gusts up to 50 knots. Convection moves out by midnight tonight
with VFR conditions returning and west to northwest winds
diminishing to around 10 knots for the rest of the TAF period.
&&
.MARINE...
Issued at 211 PM EST Tue Jan 9 2024
The line of thunderstorms will move across the waters this
afternoon and evening. Gusty southerly winds will continue ahead
of the line then to westerly and northwesterly behind it tonight.
A Gale Warning remains in effect for all zones into this evening
followed by Small Craft Advisory tonight into tomorrow. Elevated
winds will diminish on Wednesday, with seas diminishing during
midweek. High surf risk and high risk of rip currents will remain
at least until Thursday morning.
&&
.FIRE WEATHER...
Issued at 211 PM EST Tue Jan 9 2024
The line of showers and thunderstorms will exit the region early
tonight with cooler drier air building back in for midweek. The next
system will approach late in the week with more showers and possibly
a few thunderstorms returning. After this afternoon there are no
additional fire weather concerns as winds will diminish and minimum
relative humidity values will remain above critical levels.
&&
.PRELIMINARY POINT TEMPS/POPS...
TPA 55 63 51 65 / 40 0 0 20
FMY 58 70 55 70 / 90 0 0 30
GIF 51 66 47 65 / 70 0 0 20
SRQ 57 66 51 68 / 60 0 0 30
BKV 49 64 44 67 / 30 0 0 20
SPG 56 61 54 64 / 50 0 0 30
&&
.TBW WATCHES/WARNINGS/ADVISORIES...
FL...Wind Advisory until 7 PM EST this evening for Coastal Charlotte-
Coastal Citrus-Coastal Hernando-Coastal Hillsborough-
Coastal Lee-Coastal Levy-Coastal Manatee-Coastal Pasco-
Coastal Sarasota-DeSoto-Hardee-Highlands-Inland Charlotte-
Inland Citrus-Inland Hernando-Inland Hillsborough-Inland
Lee-Inland Levy-Inland Manatee-Inland Pasco-Inland Sarasota-
Pinellas-Polk-Sumter.
Coastal Flood Warning until 7 AM EST Wednesday for Coastal
Citrus-Coastal Hernando-Coastal Hillsborough-Coastal Levy-
Coastal Manatee-Coastal Pasco-Coastal Sarasota-Pinellas.
High Rip Current Risk through Thursday morning for Coastal
Charlotte-Coastal Hillsborough-Coastal Lee-Coastal Manatee-
Coastal Sarasota-Pinellas.
High Surf Advisory until 7 AM EST Thursday for Coastal Charlotte-
Coastal Hillsborough-Coastal Lee-Coastal Manatee-Coastal
Sarasota-Pinellas.
Gulf waters...Gale Warning until 7 PM EST this evening for
Charlotte Harbor and Pine Island Sound-Coastal waters from
Bonita Beach to Englewood FL out 20 NM-Coastal waters from
Englewood to Tarpon Springs FL out 20 NM-Coastal waters from
Tarpon Springs to Suwannee River FL out 20 NM-Tampa Bay waters-
Waters from Bonita Beach to Englewood FL out 20 to 60 NM-
Waters from Englewood to Tarpon Springs FL out 20 to 60 NM-
Waters from Tarpon Springs to Suwannee River FL out 20 to
60 NM.
Small Craft Advisory from 7 PM this evening to 1 PM EST
Wednesday for Coastal waters from Englewood to Tarpon
Springs FL out 20 NM-Coastal waters from Tarpon Springs to
Suwannee River FL out 20 NM-Tampa Bay waters-Waters from
Bonita Beach to Englewood FL out 20 to 60 NM-Waters from
Englewood to Tarpon Springs FL out 20 to 60 NM-Waters from
Tarpon Springs to Suwannee River FL out 20 to 60 NM.
&&
CloseIn the hours before
Local storm report, Jan 9, 1:15 PM EST, 3 hours 7 minutes before
Preliminary Local Storm Report
National Weather Service Tampa Bay Ruskin FL
115 PM EST Tue Jan 9 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1210 PM Non-Tstm Wnd Gst 1 N Highpoint 27.92N 82.71W
01/09/2024 M60 MPH Pinellas FL Mesonet
Mesonet station 1446W Largo Fire Rescue
Station 40.
&&The office that day
Everything else NWS Tampa Bay, FL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jan 8, 8:09 PM EST | Coastal Flood Statement | TBW | Charlotte, Hernando, Hillsborough, Lee, Manatee, Pasco and 2 more | 35 hr |
| Jan 8, 8:51 PM EST | River Flood Warning | TBW | Hillsborough | 26 hr |
| Jan 9, 4:22 AM EST | Rip Current Statement | TBW | Charlotte, Hillsborough, Lee, Manatee, Pinellas, Sarasota | 63 hr |
| Jan 9, 4:22 AM EST | High Surf Advisory | TBW | Charlotte, Hillsborough, Lee, Manatee, Pinellas, Sarasota | 48 hr |
| Jan 9, 4:23 AM EST | Small Craft Advisory | TBW | 36 hr | |
| Jan 9, 12:40 PM EST | Special Marine Warning | TBW | 2 hr | |
| Jan 9, 1:34 PM EST | Special Marine Warning | TBW | 116 min | |
| Jan 9, 1:48 PM EST | Severe Thunderstorm Warning | TBW | Levy | 27 min |
| Jan 9, 1:55 PM EST | Tornado Warning | TBW | Levy | 20 min |
| Jan 9, 2:23 PM EST | Severe Thunderstorm Warning | TBW | Levy | 37 min |
| Jan 9, 2:46 PM EST | Special Marine Warning | TBW | 44 min | |
| Jan 9, 3:07 PM EST | Special Marine Warning | TBW | 23 min | |
| Jan 9, 3:33 PM EST | Special Marine Warning | TBW | 117 min | |
| Jan 9, 3:41 PM EST | Severe Thunderstorm Warning | TBW | Citrus, Sumter | 34 min |
| Jan 9, 3:43 PM EST | Tornado Warning | TBW | Hillsborough, Pasco, Pinellas | 17 min |
| Jan 9, 3:54 PM EST | Severe Thunderstorm Warning | TBW | Pinellas | 36 min |
| Jan 9, 4:10 PM EST | Tornado Warning | TBW | Hillsborough, Pinellas | 20 min |
| Jan 9, 4:31 PM EST | Tornado Warning | TBW | Hillsborough | 14 min |
| Jan 9, 4:58 PM EST | Severe Thunderstorm Warning | TBW | Hillsborough, Manatee, Sarasota | 32 min |
| Jan 9, 5:20 PM EST | Special Marine Warning | TBW | 85 min | |
| Jan 9, 5:28 PM EST | Severe Thunderstorm Warning | TBW | DeSoto, Hardee, Hillsborough, Manatee, Polk, Sarasota | 47 min |
| Jan 9, 5:49 PM EST | Severe Thunderstorm Warning | TBW | Charlotte, DeSoto, Lee, Sarasota | 26 min |
| Jan 9, 6:12 PM EST | Severe Thunderstorm Warning | TBW | Charlotte, DeSoto, Lee, Manatee, Sarasota | 48 min |
| Jan 9, 6:15 PM EST | Severe Thunderstorm Warning | TBW | DeSoto, Hardee, Highlands, Polk | 45 min |
| Jan 9, 6:52 PM EST | Severe Thunderstorm Warning | TBW | DeSoto, Hardee, Highlands | 38 min |
Nearby
Tornado Warnings in Florida, 2024Every tornado warning in 2024Tornadoes in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.